Skip to content
My WebMD Sign In, Sign Up

Announcements

Visit our Crisis Assistance Link for resources. For immediate help, get to the ER.

*No Dr Outside Contact Please*
Includes Expert Content
Dr. G -Sleep
avatar
An_254188 posted:
My sleep pattern has always been off. My pdoc and I recognize that once my sleep starts getting less my mood changes pretty fast. I've been on several different medications to try to help keep my sleep going good. The last one I was on, remeron, worked pretty good but I gained way too many pounds during the 2 months I was on it. I was switched to temazepam at 15mg then to 30 with no help sleeping (I.e. 2-3 hours max) and he just changed me to flurazepam. Last night I took 15mg as he suggested but nothing....I mean 0 hours of sleep. He said I could take 30mg if the 15 didn't work so that is for tonight. If 15 did nothing I can't imagine 30 will do much if any. In the past I've been on trazadone(200mg), remeron (15mg), we've tried adding Ativan or Klonopin as well with no help. Last night (actually early this morning) I finally was desperate and took 75 mg of bendryl and got 2 hrs sleep. I'm currently on 90mg Cymbalta in the morning and 450mg lithium, with a little ativan mixed in occasionally. I'm feeling like nothing is going to get me good sleep. My pdoc sees me as "little" so he always goes small, but I know my body doesn't see it that way with anything. At one point i was having to cut the remeron into quarters (which is impossible) to stay with what he thought would work. Even Tylenol/Motrin I have to go big to get relief. I was 5'9 125lbs, after remeron I'm now 150lbs. I guess I'm just looking for reassurance that there is something that will knock me out and give me good sleep. Any suggestions on what else might work? Typically these no/ little sleeping phases are lasting me a month or so, but I know some of these pills say 7-10 days. Do they really mean it? Is there anything left to try? Ive been over a week without more than 3 hours at night, and its been a month since I've had an 7-8 hour night. My body is just tired but I'm ready to roll. Any thoughts on sleep medicines? Thanks. -sarah
Reply
 
avatar
Joseph F Goldberg, MD responded:
Dear Sarah, Taking various medicines that cause drowsiness as a way to make you go to sleep may not be the best way to diagnose and treat your sleep problem. It would seem to me your doctor would want to figure out why it is you cannot sleep normally. If it is a symptom of depression, the Cymbalta may not be effective. If it is a symptom of mania, the cymbalta may be causing harm. If the insomnia is a medicine side effect ( again, cymbalta) it may be worth considering stopping it. The other possible causes of sleep problems are quite varied, from circadian rhythm disorders to alcohol or other substance effects to sleep apnea to restless legs syndrome to chronic pain. Sometimes a sleep lab study can shed light on a sleep disorder diagnosis. Rather than just pursuing sedatives, it may be more fruitful to pin down a sleep diagnosis which may have a more specific type of treatment. Dr G
 
avatar
An_254188 replied to Joseph F Goldberg, MD's response:
Dr G,

Thanks for the thoughts. I've been wondering the same things, especially about a sleep study. Right now I'm just so desperate for sleep. The flurazepam did nothing last night so I'm back to square 1. Thanks for the suggestions, ill talk with my pdoc on Monday.

Sarah
 
avatar
An_254188 replied to Joseph F Goldberg, MD's response:
Dr G- so I've still been fighting for sleep. He just keeps throwing new pills at me saying they should work. At one point I was given 15mg of flurazepam after 30 mg of temazapam failed to give me more than few crappy hours of sleep. The first night of flurazepam at 15mg I slept 0 hours...none. He said to take 30mg the next night....I slept 0 hrs again. After that was put on 2mg Ativan at night with only 3-4 hours of sleep. I have finally hit a brick wall. So today I am exhausted,depressed and ready to do ANYTHING to sleep. So he reluctantly is giving me seroquel to see if I can finally get some sleep. I asked him today why this is happening, and he responded that he thinks I have a big sleeping issue.....ya think?

I think the world of this dr and generally trust what he says. What I'm wondering is should I push the issue of a sleep study with him or just hope we find the right combo. Could I ask my gp about it, or is that kind of going behind his back. I guess where I'm coming from is when it comes to my BP or depression etc thats his area but how does this type of sleep fit in? Seems to me hes throwing psych medicines with a side effect of sleep, when i feel like i need pills just for sleep...good sleep. Maybe I'm just missing it.

Also, I try to tell him too its not the number of hours of sleep I'm looking for its the quality of sleep I need. I once slept 2 deep hours and woke up thinking it was the next day...got dressed,even drove to work thinking I'd slept all night....those were 2 great hours of sleep...something like that is what I need, not 10 hours of sleep only to still feel tired like i never slept. Did that make any sense?

Any thought or suggestions.
 
avatar
Joseph F Goldberg, MD replied to An_254188's response:
Dear An, It seems reasonable to ask your doctor if he thinks the sleep problem is a symptom of your mood disorder, in which case psychotropic medicines to treat the mood disorder make sense. But if he thinks there could be an independent sleep disorder, separate from mood issues (eg, restless legs syndrome, sleep apnea, a circadian rhythm disturbance) then a consultation with a sleep medicine expert would probably be in order. Dr G
 
avatar
An_254188 replied to Joseph F Goldberg, MD's response:
Thanks Dr. G!


Featuring Experts

Joseph F. Goldberg, MD, is a Clinical Professor of Psychiatry, Icahn School of Medicine at Mount Sinai, New York, NY. He also maintains a private prac...More

Helpful Tips

NSAIDS and lithiumExpert
Nonsteroidal anti-inflammatory drugs (eg, Motrin/ibuprofen, Advil, Naprosyn) raise lithium levels by about 20%. We often therefore say ... More
Was this Helpful?
67 of 90 found this helpful

Related Drug Reviews

  • Drug Name User Reviews

Report Problems to the
Food and Drug Administration

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.